Diabetes insipidus (DI) is an abnormal condition characterized by the inability of the kidneys to conserve water. This leads to excessive thirst and a high volume of urine.
The most common cause is the lack of a pituitary hormone called antidiuretic hormone (ADH). In less common cases, ADH is present, but the kidneys do not respond to it.
The UCLA Pituitary Tumor Program offers comprehensive management of pituitary insufficiency. Our physicians have years of experience in diagnosing, treating and managing pituitary conditions. We use the most sophisticated diagnostic equipment and monitor your progress carefully during treatment and recovery.
Learn more about diabetes insipidus:
The primary job of ADH is to restrict the amount of water in the urine, making the urine more concentrated. In patients with diabetes insipidus, the urine is very diluted.
There are many causes of central (pituitary) diabetes insipidus, including:
Patients with diabetes insipidus typically experience:
If the brain's thirst mechanism is working normally, a person with diabetes insipidus will drink large volumes of water to maintain a normal serum concentration. However, failure or inability to drink enough water to keep up with the water lost in the urine results in severe dehydration. Symptoms could include:
In severe cases, the dehydration could lead to death.
Your doctor will begin the diagnosis by asking you about your symptoms and medical history. He or she may order lab tests, including:
Urine test, to look for dilute urine, which is consistent with a diagnosis of diabetes insipidus.
Hormone testing, conducted by experts in endocrinology and nephrology (kidney specialists). Learn more about hormone testing at the UCLA Pituitary Tumor Program.
Some cases of diabetes insipidus are mild, and may be temporary, like if you recently had pituitary surgery. In this case, your doctor will recommend maintaining a proper intake of water throughout the day.
Medication is a treatment option for more severe cases. Your doctor may prescribe desmopressin (DDAVP), the hormonal replacement of antidiuretic hormone (ADH).
It is important not to use too much DDAVP. This can cause an abnormal dilution of the urine, leading to hyponatremia, which can cause drowsiness, seizures and even death.
To schedule an appointment with one of our physicians at the Pituitary Tumor Program, please call (310) 825 5111.